INFO ON TINNITUS

Discussion in 'Fibromyalgia Main Forum' started by Annette2, Jan 5, 2003.

  1. Annette2

    Annette2 New Member

    My husband found that article regarding Tinnitus. It is in The Hearing Journal/November 1989. I know this is over 10 years old, but the information is still the same.

    It says that doctors will encounter 2 types of tinnitus - objective (audible) and subjective. I won't copy all of it, but it seems that sometimes a physician can hear the tinnitus. If it is blowing in character and coincides with respiration; when it's pulsating or rough in character or when there is rapid succession of clicking sounds. In order to hear audible tinnitus, the physician must place his or her ear against the patient's ear or use a stethoscope against the external canal. Causes of objective tinnitus are very rare when cosnidering the overall number of patients with this complaint.

    Subjective tinnitus is a much greater problem faced by the physician. The authors have identified major medical factors that appear to play a role in the development of tinnitus. There are 7 disorders that are encountered most frequently as factors in either the cause or alterations of subjective tinnitus: 1) Otologic; 2) Cardiovascular; 3) Metabolic; 4) Neurologic; 5) Pharmacologic; 6) Psychologic; and 7) Dental.

    Otologic disease is the most common cause of tinnitus in any age group,w ith neurosensory hearing loss the most frequent finding. Audiometric testing is therefore imperative in all patients with tinnitus. Other possible causes may be high blood pressure, hyperthyroidism, vitamin deficiencies, head trauma, past history of meningitis, and active multiple sclerosis.

    Ten percent of patients relate onset of significant tinnitus to change or initiation of specific pharmacologic therapy. All classes of medications are considered as possible causes of increased tinnitus. The main medication classifications in order of frequency are l) anti-inflammatories; 2) antibiotics; and 3) sedatives/antidepressants. Aspirin or aspirin-containing compounds were identified as the most common inciting medication. They're also the most likely to increase the severity of tinnitus. e.g. Percodan, Darvan compound, or Bufferin. Also, Naprosen, ibuprophen, etc. Streptomycin, Kanamycin, Gentamycin. Quinine-containing compounds. Heavy metals - such as mercury, arsenic and lead in high doses - can cause symptoms, as can the analine dyes. Tobacco and caffeine have also been long been considered to increase ear noise.

    The last surprising finding is that 45% of patients with tinnitus described active TMS problems at one time or another; and 38% of their patients described TMJ symptoms as concurrent with their complaints. Many of these patients related the tinnitus to the onset of their jaw symptoms. Grinding teeth, misalignment, and pain were other common complaints.

    I'm sorry it's so long - I tried to condense it to the things that pertained to the people on this Board. It seems that if you have tinnitus, a physical exam should be performed, as well as a hearing test by a qualified audiologist and/or otolaryngologist. There is no need to suffer if you don't have to. If the tinnitus is caused by medicine, then they can be adjusted or changed. I hope this helps.

    Annette2
  2. Mikie

    Mikie Moderator

    Thanks for the info. Geez, mine could have been caused by any number of things. The Klonopin does really help with mine, perhaps because it keeps me from grinding my teeth and clenching my jaws.

    Love, Mikie